Virginia, 2010Flash Flood and Flood in Virginia, June 3, 2010
June 3, 2010 · NWS RLX · 2 events in 2 counties and zones
A short line of heavy rain from thunderstorms trained west to east across eastern Dickenson County into western Buchanan County between 1430 and 1530E on the 3rd. Rain amounts of around 3 inches were likely from near Haysi to near Vicey and Prater.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short line of heavy rain from thunderstorms trained west to east across eastern Dickenson County into western Buchanan County between 1430 and 1530E on the 3rd. Rain amounts of around 3 inches were likely from near Haysi to near Vicey and Prater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 12:49 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 3, 12:49 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
149 PM EDT THU JUN 3 2010
.SYNOPSIS...
FRONT MEANDERS THROUGH THURSDAY...WITH BATCHES OF SHOWERS AND
THUNDERSTORMS. LINGERING SURFACE BOUNDARY ACROSS THE NORTH FRIDAY
THROUGH SATURDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
EARLIER CONVECTION IN SOUTHEASTERN OHIO HAS MOVED EAST OF KPKB AND
WAS DISSIPATING RAPIDLY NEAR KCKB. REST OF THE AREA WILL HAVE A
TRANQUIL EARLY MORNING.
FORECAST THROUGH TONIGHT WILL BE FOCUSED ON BOUNDARY MEANDERING IN
THE NORTHERN AND WESTERN SECTIONS OF THE AREA. RADAR AND MODEL
TRENDS CONVERGING ON THE AREA ALONG AND NORTH OF I-64 HAVING THE
HIGHEST LIKELIHOOD OF CONVECTION AFTER 15Z. WITH STRONG SOLAR
HEATING AGAIN THIS AFTERNOON AND EVENING...ANY CONVECTION HAS THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND PERHAPS SOME
HAIL/DAMAGING WINDS.
VALLEY FOG POSSIBLE TONIGHT ESPECIALLY IN AREAS THAT RECEIVE RAIN.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UNSETTLED WEATHER CONTINUES TO REMAIN IN THE SHORT TERM...WITH
CONTINUED RUN TO RUN INCONSISTENCY BETWEEN THE MODELS. COLD
FRONTAL BOUNDARY WILL STALL OUT OVER REGION THURSDAY
NIGHT...BEFORE MOVING NORTH ON FRIDAY AS A WARM FRONT AS ANOTHER
LOW PRESSURE SYSTEM BEGINS TO APPROACH THE REGION. WITH THE WARM
AND HUMID AIRMASS...AND MODELS CONTINUING TO INDICATE PW VALUES
FRIDAY AND SATURDAY IN THE 1.6 TO 1.8 INCH RANGE...SO ANY STORMS
THAT DO OCCUR WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS. ON
SATURDAY...ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
WILL SWEEP THROUGH THE REGION...KEEPING THE THREAT FOR SHOWERS AND
THUNDERSTORMS GOING. YET ANOTHER LOW PRESSURE SYSTEM IS PROGGED TO
MOVE THROUGH LATE IN THE PERIOD...FOR CONTINUED UNSETTLED WEATHER.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DECIDED TO BASE THE EXTENDED FORECAST ON AN EVEN MIXTURE OF THE GFS
AND ECMWF SOLUTIONS...WITH THE GFS HAVING A MORE PROGRESSIVE
SOLUTION...WHILE THE ECMWF FORECAST IS A LITTLE SLOW. THERE IS A
RELATIVELY DECENT AMOUNT OF UNCERTAINTY IN THE EXTENDED FORECAST DUE
TO THE DISCREPANCIES BETWEEN THE MODEL SOLUTIONS...HAVE THEREFORE
KEPT POPS AT OR BELOW THE HIGH CHANCE RANGE.
THAT BEING SAID...THE COLD FRONT WILL STILL BE SLOWLY PASSING
THROUGH OUR AREA SUNDAY AFTERNOON AND PROVIDE THE FORCING NECESSARY
FOR RAIN AND THUNDERSTORMS ACROSS THE ENTIRE CWA. THE RAIN WILL
LINGER OVER THE EASTERN HIGHER TERRAIN MONDAY MORNING...AND DIURNAL
THUNDERSTORMS MAY ALSO FORM OVER THE EASTERN HIGH TERRAIN MONDAY
AFTERNOON AND EVENING.
THE AREA WILL DRY OUT BEGINNING TUESDAY AS THE UPPER ATMOSPHERE
DRIES OUT AND A SURFACE HIGH TAKES UP RESIDENCE OVER THE MID
ATLANTIC REGION. RAIN WILL RETURN LATE THURSDAY MORNING AS AN UPPER
LEVEL SHORTWAVE DRIFTS THROUGH FROM THE WEST AND INTERACTS WITH THE
REESTABLISHED GULF OF MEXICO MOISTURE FEED.
TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR THE SEASONAL
AVERAGE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED THUNDERSTORMS WILL EXIT THE NORTHEASTS MOUNTAINS
AFFECTING EKN THRU 19Z. THE REST OF SITES WILL BEGIN UNDER VFR
MOSTLY SUNNY SKIES. HOWEVER...THE PROXIMITY OF A QUASI STATIONARY
FRONT ACROSS OH...AND INDIVIDUAL MESOSCALE CONVECTIVE VORTEXES
WITH THE DIURNAL HEATING WILL PROMOTE AFTERNOON AND EVENING
CONVECTION...MAINLY AFTER 19Z.
LIGHT VALLEY FOG TONIGHT POSSIBLE ESPECIALLY IN AREAS THAT
RECEIVED RAIN.
AFTER 18Z FRIDAY...
BRIEF IFR CONDITIONS EXPECTED IN MULTIPLE ROUNDS OF THUNDERSTORMS
THROUGH SUNDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JKF/SL
NEAR TERM...JKF
SHORT TERM...SL
LONG TERM...JEM
AVIATION...ARJ
Hazardous weather outlook, Jun 3, 2:45 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT THU JUN 3 2010
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
345 PM EDT THU JUN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER
OF THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ACROSS THE REGION THIS WEEKEND WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH COULD CREATE LOCALIZED WATER
PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 3, 11:26 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1226 PM EDT THU JUN 3 2010
WVZ030>032-039-040-031700-
BARBOUR WV-HARRISON WV-LEWIS WV-TAYLOR WV-UPSHUR WV-
1226 PM EDT THU JUN 3 2010
...A STRONG THUNDERSTORM WILL AFFECT BARBOUR...NORTHEASTERN LEWIS...
NORTHEASTERN UPSHUR...SOUTHERN HARRISON AND TAYLOR COUNTIES...
AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
WESTON...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR LOST CREEK AROUND 1235 PM...LORENTZ AROUND
1240 PM...CENTURY AROUND 1250 PM...VOLGA AROUND 1255 PM AND PHILIPPI
AROUND 100 PM.
THIS WILL IMPACT
I-79 BETWEEN MILE MARKERS 99 AND 117.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3896 7996 3904 8053 3922 8054 3928 7997
3897 7990
26Flood, Buchanan
- When
- June 3, 3:30 PM EST to 4:15 PM EST
- Where
- Buchanan County, Pearly to 3 mi S of Vansant
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 37.280, -82.150
Between Vansant and the Dickenson County border, several roads were flooded by streams feeding into Russell Prater Creek.
Flash Flood, Dickenson
- When
- June 3, 3:30 PM EST to 4:15 PM EST
- Where
- Dickenson County, Splashdam to 3.5 mi W of Birchleaf
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 37.230, -82.320
Small streams flooded several roads in the Haysi vicinity. This included the small feeder branches and runs, such as Doe Branch, that flow into Russell Prater Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Idaho, June 3 to 11, 2010$3.2 million · 52 kt wind · 12 events
- Hail and Damaging Winds in Massachusetts, June 3, 20101 injured · $153,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 20101 injured · $61,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Florida, June 3, 2010$131,000 · 1 in hail · 5 events
- Flash Flood and Hail in Kentucky, June 3, 2010$73,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 3, 2010$58,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 3, 20102 injured · $25,000 · 74 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2010$18,000 · 50 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 3, 201057 kt wind · 21 events
- Tornado and Hail in Nebraska, June 3, 2010EF0 · 21 events
- Tornadoes and Flash Flood in Louisiana, June 3 to 4, 2010$13,000 · EF0 · 12 events
- Hail and Damaging Wind in Ohio, June 3, 2010$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229818, 229824.